Alert archive / Nebraska / Tornado Warnings in 2003

Tornado Warning 32, NWS Omaha, NE

July 5, 2003Antelope County, Nebraska

NWS Omaha, NE issued this tornado warning at Jul 5, 2003, 9:53 PM CDT for Antelope County, Nebraska. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2003, 9:53 PM CDT (02:53 UTC)
Expired
Jul 5, 2003, 10:30 PM CDT
In force
37 min
Issued by
NWS Omaha, NE
Area
Counties, with a storm outline in the text

County Antelope County, NE

The radar

The Omaha radar (KOAX), 173 km from the middle of the area, began a volume at 02:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 5, 3:10 PM CDTSevere Thunderstorm WatchSPC7 hr
Jul 5, 7:20 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 2.9 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2003-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2840 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2003-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 133 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2840 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
1471 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
133 m²/s²
0-3 km storm-relative helicity
232 m²/s²
Significant tornado parameter
1.8
Supercell composite
11.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

180 
WFUS53 KOAX 060253
TOROAX
NEC003-060330-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE OMAHA NE
951 PM CDT SAT JUL 5 2003

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* TORNADO WARNING FOR...
  ANTELOPE COUNTY IN NORTHEAST NEBRASKA

* UNTIL 1030 PM CDT

* AT 948 PM CDT...RADAR INDICATED A SEVERE STORM WITH A POSSIBLE
  TORNADO. THE MOST DANGEROUS PART OF THE STORM WAS LOCATED 4 MILES
  NORTH OF NELIGH...OR ABOUT 32 MILES WEST OF NORFOLK...MOVING
  EAST AT 25 MPH. ANOTHER POSSIBLE TORNADIC THUNDERSTORM WAS MOVING  
  TOWARD SOUTHWEST ANTELOP COUNTY SOUTH OF CLEARWATER.
 

* LOCATIONS IMPACTED INCLUDE...
RURAL EASTERN AND SOUTHERN ANTELOPE COUNTY

THIS REPLACES THE SEVERE THUNDERSTORM WARNING FOR ANTELOPE COUNTY 
THAT WAS TO EXPIRE AT 1000 PM.

IF YOU ARE IN THE PATH OF A TORNADO...GO TO A BASEMENT. IF A BASEMENT
IS NOT AVAILABLE...TAKE COVER IN AN INTERIOR ROOM ON THE LOWEST LEVEL
OF YOUR HOME OR BUSINESS. AVOID WINDOWS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM CDT SUNDAY MORNING FOR
SOUTHWESTERN IOWA AND EASTERN NEBRASKA.

LAT...LON 4230 9827 4191 9826 4194 9791 4245 9785

$$

CHERMOK

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at Jul 5, 3:30 PM CDT, 6 hours 23 minutes earlier.

Area forecast discussion, Jul 5, 3:30 PM CDT, 6 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
330 PM CDT SAT JUL 5 2003

MAIN FORECAST CHALLENGES...SEVERE POTENTIAL THE REST OF THIS AFT AND
TON AND TIMING/INTENSITY OF TSRA INTO MID WEEK.  HEAT SUN...HOT
TEMPS LATER NEXT WEEK.

SYNOPSIS...WATER VAPOR STLT PICS HIGHLIGHTING MID LEVEL SHORTWAVE
ENERGY TRACKING ACRS THE CNTRL U.S. TODAY AND ZONE OF UVV OVER PARTS
OF NEB. THE LATEST SFC ANALYSIS HAD THE SFC FNT NR LNK AND
CLARINDA.  WEAK CONVERGENCE WAS NOTED HERE WITH TEMPS IN THE 90S AND
DEWPOINTS IN THE 70S.  TEMPS FARTHER NORTH WERE IN THE 70S/80S.  18Z
OAX SOUNDING SHOWED SOME DECENT CAPE AROUND 1700 J/KG...AND LI OF -7
AND CIN OF 400 J/KG.  PRECIPITABLE WATER WAS 1.18. GOES 18Z
SOUNDINGS APPEAR OVERDONE COMPARED TO ACTUAL OAX 18Z.  RH APPEARS
TOO HIGH...WITH CAPES OF NEARLY 5K AND LI OF -11.

CURRENT WSR-88D HAS SEVERAL CELLS ON RADAR.  TREND HAS BEEN FOR THE
NRN STORMS TO MAINTAIN THEMSELVES...HOWEVER...THOSE TO THE S HAVE
WEAKENED AS THEY MOVE SE.

IN THE SHORT TERM...SHORT WAVE TROF TO PROCEED EASTWARD TAF/TON
...TAPPING UNSTABLE/STEEP LAPSE RATE ENVIRONMENT WITH 35-50KT 0-6KM
SHEAR VALUES.  MID LEVEL WAA HAS KEPT SOME PRECIP OVR CNTRL AND NE
NEB DURING THE DAY AND CAP SO FAR HAS HELD TSRA BACK.  SPC HAS PUT
PARTS OF THE OAX AREA IN A MODERATE RISK.  COORDINATING LARGE SEVERE
TSRA WATCH TO RUN UNTIL 10PM FOR ONGOING PRECIP AND ADVANCE OF MID
LEVEL WAVE.  PER ANALYSIS AND SHORT RANGE MODELS (ETA/MESOETA/MM5/KF
ETA) MOST ACTIVE PD NOW THRU THIS EVENING. WILL INCLUDE SCT TSRA
WITH DMG WIND THIS EVENING FOR WATCH AREA...LARGE HAIL AND ISOLATED
TOR ALSO POSSIBLE. MESOSCALE CONVECTIVE COMPLEX EXPECTED TO PROCEED
ACROSS IOWA.  MAINTAIN SOME CHC PRECIP N AND ERN ZONE LATER TONIGHT.
LOWS TON IN THE UPR 60S AND LOWER 70S. LEFT CHC OR SLIGHT CHC ACRS
NRN ZONES SUNDAY AS STRONG WESTERLIES AFFECT AREA AND UVV/MID LVL RH
AVAILABLE AND FARTHER S SUNDAY NIGHT.  AGAIN HOT MID LEVEL TEMPS
WILL INHIBIT DEVELOPMENT.  WITH TEMPS IN THE 90S SUN AND HEAT INDEX
VALUES IN THE 90 TO 105 DEG RANGE.  WILL MENTION IN ZONES WHERE 95
TO 105 RANGE WILL BE HIT. PATTERN CONTINUES MON AND TUE AND HAVE
GRADIENT OF POPS HIGHS N AND E AND LOWEST SW ZONES.  THIS ALSO
REFLECTED MON AND TUE WITH COOLER TEMPS FCST.

IN LATER PERIODS...06Z GFS HAS MINOR RIPPLES IN WESTERLY FLOW AND
ECMWF IS SIMILAR WITH SLIGHTLY DIFFERENT TIMING. SFC FNT SLIPS S WED
WITH SEASONAL TEMPS TUES AND WED. ECMWF/GFS BUILD RIDGE IN THU AND
FRI WITH FLATTENING OF THE RIDGE ACRS THE NRN PLNS SAT. TEMPS IN THE
80S FOR THU WITH HOTTER 90S FRI AND SAT.

.OMA...NONE.

ZAPOTOCNY
Hazardous weather outlook, Jul 5, 5:10 PM CDT, 4 hours 43 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-071030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
510 PM CDT SUN JUL 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA
AND SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND MONDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS AGAIN TONIGHT ACROSS
THE AREA AS A WEAK COLD FRONT MOVES INTO EASTERN NEBRASKA
AND SOUTHWEST IOWA FROM THE NORTHERN PLAINS. SOME STORMS MAY
REACH SEVERE LEVELS IN NORTHEAST NEBRASKA AND SOUTHWEST IOWA
LATE TONIGHT. DAMAGING WINDS AND LARGE HAIL WILL BE THE PRIMARY
HAZARDS.

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY

THERE IS A CHANCE OF SEVERE THUNDERSTORMS AGAIN MONDAY NIGHT
THROUGH LATE WEDNESDAY. THE COLD FRONT THAT WILL PUSH SOUTH
TONIGHT IS FORECAST TO BECOME NEARLY STATIONARY OVER SOUTHERN
NEBRASKA THROUGH MIDWEEK BEFORE LIFTING BACK NORTH LATER IN
THE WEEK. THERE WILL BE THE POTENTIAL FOR SEVERE THUNDERSTORMS
ALONG AND NORTH OF THIS FRONT.

A RIDGE OF HIGH PRESSURE ALOFT IS FORECAST TO STRENGTHEN OVER
THE SOUTHERN PLAINS LATE IN THE WEEK. THIS COULD RESULT IN
VERY HOT TEMPERATURES BY NEXT FRIDAY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS MAY BE NEEDED TONIGHT ACROSS NORTHEAST
INTO EAST CENTRAL NEBRASKA...AND ADJACENT PORTIONS OF WESTERN
IOWA

FOBERT

In the hours before

Local storm report, Jul 5, 9:03 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
903 PM CDT SAT JUL 05 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0850 PM    2 W BLOOMFIELD            NE   .88 INCH HAIL
07/05/03   KNOX                           HAIL COVERED THE
                                          GROUND.  REPORTED BY
                                          PUBLIC.

0855 PM    BLOOMFIELD                NE   1 INCH HAIL
07/05/03   KNOX                           HAIL COVERED THE
                                          GROUND.  REPORTED BY
                                          EMERGENCY MANAGEMENT.
Local storm report, Jul 5, 9:14 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
914 PM CDT SAT JUL 05 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0905 PM    CREIGHTON                 NE   1.75 INCH HAIL
07/05/03   KNOX                           ALSO TREES DOWN AND
                                          MINOR FLOODING.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Jul 5, 9:25 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
925 PM CDT SAT JUL 05 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0900 PM    2 W PLAINVIEW             NE   WIND DAMAGE
07/05/03   PIERCE                         60 TO 70 MPH WINDS
                                          BROUGHT LARGE TREES
                                          DOWN. REPORTED BY FIRE
                                          AND RESCUE.

0910 PM    PLAINVIEW                 NE   60 MPH TSTM GUST
07/05/03   PIERCE                         REPORTED BY FIRE AND
                                          RESCUE.
Local storm report, Jul 5, 9:39 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
939 PM CDT SAT JUL 05 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0445 PM    5 SE ELLIOTT              IA   1 INCH HAIL
07/05/03   MONTGOMERY                     REPORTED BY PUBLIC.
Local storm report, Jul 5, 9:42 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
942 PM CDT SAT JUL 05 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0920 PM    RANDOLPH                  NE   60-70 MPH TSTM GUST
07/05/03   CEDAR                          REPORTED BY PUBLIC.
Local storm report, Jul 5, 9:47 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
947 PM CDT SAT JUL 05 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0915 PM    RANDOLPH                  NE   WIND DAMAGE
07/05/03   CEDAR                          ESTIMATED 75 -80 MPH
                                          WINDS CAUSED POWER
                                          OUTAGE AND DOWNED TREE
                                          LIMBS. REPORTED BY
                                          COOPERATIVE OBSERVER.

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 7:41 PM CDTSevere Thunderstorm WarningOAXKnox64 min
Jul 5, 8:33 PM CDTSevere Thunderstorm WarningOAXAntelope42 min
Jul 5, 8:43 PM CDTSevere Thunderstorm WarningOAXCedar, Pierce62 min
Jul 5, 8:46 PM CDTSevere Thunderstorm WarningOAXKnox44 min
Jul 5, 9:22 PM CDTSevere Thunderstorm WarningOAXAntelope38 min
Jul 5, 9:22 PM CDTSevere Thunderstorm WarningOAXWayne53 min
Jul 5, 9:45 PM CDTTornado WarningOAXWayne45 min
Jul 5, 9:47 PM CDTSevere Thunderstorm WarningOAXCedar, Pierce43 min
Jul 5, 9:59 PM CDTSevere Thunderstorm WarningOAXMadison46 min
Jul 5, 10:11 PM CDTSevere Thunderstorm WarningOAXBoone49 min
Jul 5, 10:24 PM CDTTornado WarningOAXThurston51 min
Jul 5, 10:34 PM CDTSevere Thunderstorm WarningOAXStanton, Wayne41 min
Jul 5, 10:40 PM CDTSevere Thunderstorm WarningOAXPlatte35 min
Jul 5, 10:41 PM CDTSevere Thunderstorm WarningOAXCuming64 min
Jul 5, 10:45 PM CDTSevere Thunderstorm WarningOAXMadison45 min
Jul 5, 10:58 PM CDTFlash Flood WarningOAXWayne6 hr
Jul 5, 11:04 PM CDTSevere Thunderstorm WarningOAXColfax, Dodge56 min
Jul 5, 11:13 PM CDTSevere Thunderstorm WarningOAXBurt, Thurston62 min
Jul 5, 11:15 PM CDTFlash Flood WarningOAXThurston6 hr
Jul 5, 11:20 PM CDTSevere Thunderstorm WarningOAXButler, Saunders55 min
Jul 5, 11:23 PM CDTSevere Thunderstorm WarningOAXPlatte22 min
Jul 5, 11:27 PM CDTTornado WarningOAXBurt, Cuming48 min
Jul 5, 11:47 PM CDTSevere Thunderstorm WarningOAXLancaster, Seward58 min
Jul 5, 11:48 PM CDTSevere Thunderstorm WarningOAXDouglas, Washington57 min
Jul 5, 11:57 PM CDTSevere Thunderstorm WarningOAXDodge33 min
Jul 6, 12:07 AM CDTSevere Thunderstorm WarningOAXCass, Sarpy53 min
Jul 6, 12:12 AM CDTSevere Thunderstorm WarningOAXButler, Saunders48 min
Jul 6, 12:45 AM CDTSevere Thunderstorm WarningOAXDouglas15 min
Jul 6, 2:38 AM CDTSevere Thunderstorm WarningOAXBurt, Washington37 min

Nearby

Tornado Warnings in Nebraska, 2003Every tornado warning in 2003Tornadoes in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.